Alert archive / Alabama / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 28, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Jun 15, 2016, 6:23 PM CDT for 4 counties in Alabama; Franklin County, Tennessee. It was in force for 52 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2016, 6:23 PM CDT (23:23 UTC)
- Expired
- Jun 15, 2016, 7:15 PM CDT
- In force
- 52 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties DeKalb County, AL, Jackson County, AL, Madison County, AL, Marshall County, AL, Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 28 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 6:23 PM CDT | TSTM WND DMG | Skyline, AL | POWER LINES DOWN ALONG HIGHWAY 79 GOING NORTH TOWARD HYTOP. |
| Jun 15, 6:35 PM CDT | TSTM WND DMG | Bridgeport, AL | POWER LINES DOWN ON HIGHWAY 277 |
| Jun 15, 6:38 PM CDT | TSTM WND DMG | Stevenson, AL | TREES AND POWER LINES DOWN ACROSS COUNTY ROAD 45, COUNTY ROAD 75 AND STEVENSON PARK. |
| Jun 15, 6:52 PM CDT | TSTM WND DMG | Scottsboro, AL | LARGE TREE ON POWER LINES AT KYLE STREET AND COLLEGE STREET |
| Jun 15, 7:14 PM CDT | TSTM WND DMG | Wnw Ider, AL | ROOF BLOWN OFF A STORAGE BUILDING AND A TREE HAS FALLEN ON A VEHICLE. |
| Jun 15, 7:16 PM CDT | TSTM WND DMG | 3 Wsw Hammondville, AL | TREES AND POWERLINES DOWN ALONG COUNTY ROAD 608 IN FORT PAYNE. |
| Jun 15, 7:16 PM CDT | TSTM WND DMG | 4 Nw Fort Payne, AL | TREES DOWN ON COUNTY ROAD 27. |
| Jun 15, 7:25 PM CDT | TSTM WND GST 60 | 1 S Geraldine, AL | A GUST TO 60 MPH WAS REPORTED BETWEEN SKIRUM AND GERALDINE ON HIGHWAY 227. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 307 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 664 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598
WUUS54 KHUN 152323 RRA
SVRHUN
ALC049-071-089-095-TNC051-160015-
/O.NEW.KHUN.SV.W.0028.160615T2323Z-160616T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
623 PM CDT WED JUN 15 2016
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MADISON COUNTY IN NORTH CENTRAL ALABAMA...
JACKSON COUNTY IN NORTHEASTERN ALABAMA...
CENTRAL DEKALB COUNTY IN NORTHEASTERN ALABAMA...
NORTHEASTERN MARSHALL COUNTY IN NORTHEASTERN ALABAMA...
SOUTHEASTERN FRANKLIN COUNTY IN MIDDLE TENNESSEE...
* UNTIL 715 PM CDT
* AT 623 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF SOUTH PITTSBURG TO 7 MILES EAST
OF NEW MARKET...MOVING SOUTHEAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN HUNTSVILLE...SCOTTSBORO...RAINSVILLE...BRIDGEPORT...HENAGAR...
STEVENSON...SYLVANIA...OWENS CROSS ROADS...FYFFE AND HOLLYWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3429 8604 3471 8661 3508 8586 3499 8586
3498 8561 3465 8554
TIME...MOT...LOC 2323Z 310DEG 57KT 3508 8580 3489 8630
HAIL...1.00IN
WIND...60MPH
$$
LN1 follow-up statement
533
WWUS54 KHUN 160012
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
712 PM CDT WED JUN 15 2016
ALC049-071-089-095-TNC051-160021-
/O.EXP.KHUN.SV.W.0028.000000T0000Z-160616T0015Z/
MADISON AL-JACKSON AL-DEKALB AL-MARSHALL AL-FRANKLIN TN-
712 PM CDT WED JUN 15 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MADISON...
JACKSON...CENTRAL DEKALB...NORTHEASTERN MARSHALL AND SOUTHEASTERN
FRANKLIN COUNTIES WILL EXPIRE AT 715 PM CDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
THE SOUTHERN PORTIONS OF JACKSON COUNTY ALABAMA AS WELL AS ALL OF
DEKALB COUNTY IN ALABAMA.
LAT...LON 3429 8604 3471 8661 3508 8586 3499 8586
3498 8561 3465 8554
TIME...MOT...LOC 0011Z 310DEG 57KT 3508 8580 3489 8630
$$
LNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:06 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, Jun 15, 3:06 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 306 PM CDT WED JUN 15 2016 .SHORT TERM (This afternoon through Friday)... Visible satellite this afternoon shows the pesky low clouds this morning have cleared out leaving a scattered deck of cu. Temps warmed quickly once the clouds cleared with values topping out in the lower 90s and with dewpoints remaining in the 70s, heat index values will approach the 100 degree mark in the next few hours. To our northwest a shortwave moving through eastern Missouri has sparked a line of strong to severe thunderstorms that are now entering northwestern Tennessee. Higher theta-e values have pooled to the south/southeast of the convective line and with winds through the 850mb-500mb layer shifting to the NW, this line is expected to drop E/SE towards the Tennessee Valley later this afternoon. SPC has issued a severe thunderstorms watch that is in effect until 9pm for counties immediately to our north with the primary concern being damaging winds. A very similar environment is established over our region with CAPE values topping out between 3000-4000 J/kg in NW Alabama and DCAPE near 1500 J/kg. While shear is somewhat lacking with values below 15kts, latest guidance does bring a nose of 25-30kts of shear into NW Alabama later this evening. This coupled with the values mentioned above should be enough for the line of thunderstorms to continue to maintain their strength as they drop S/SE into our region. HiRes guidance has been fairly consistent in bringing the line into the TN Valley around 4 to 5pm and moving it quickly through from north to south. The primary concerns with these storms will be damaging winds upwards of 60mph, very heavy rainfall, small hail, and frequent lightning. We'll keep a close eye on storm reports with the line as an indication of what to expect when the line moves through. By 10pm to midnight tonight the line should be well south of the area leaving mainly just some high level cirrus. With the addition of the rainfall from the storms and dewpoints remaining in the 70s, fog formation is possible tonight. Latest SREF guidance indicates areas mainly along and east of I-65 could see fog/low clouds develop late tonight early Thursday morning. A hot and humid day is expected for Thursday with highs reaching into the lower 90s east and mid 90s west. Dewpoints are expected to be in the low to mid 70s in the morning but with the advection of some of the drier air in the mid levels, good heating in the afternoon on Thursday may lead to some drier air mixing down to the surface. This should keep heat index values just below advisory criteria across the west. Due to the slightly drier air and general lack of forcing during the afternoon have kept PoPs on the low end for Thursday afternoon with isolated thunderstorms possible. The low pressure system moving through the Great Lakes today will send a weak cold front into the area on Friday. Models have continued to show development of showers and thunderstorms developing with the front. Have made adjustments to the PoPs but kept PoPs on the lower side due to some drier air advecting in which may limit the overall coverage of storms. Stumpf .LONG TERM (Friday night through Wednesday)... After the weak frontal passage on Friday, sfc high pressure in the Great Lakes will begin to build into the TN Valley. This will be the dominating weather pattern as we head into our next work week. Unfortunately, that means no rain in the forecast for this drought stricken area until this dome of high pressure moves out of the region. Will see a break in the heat index values Saturday to Monday due to drier air and seasonable temps in place. Highs will be in the upper 80s to lower 90s however heat index values will not be much higher. JMS && .AVIATION... (Issued 1233 PM CDT WED JUN 15 2016) For 18Z TAFs: The deck of MVFR clouds that we have held onto this morning is starting to clear, leaving mostly VFR skies with a SCT deck around 2-3kft. This afternoon, short-term models are all consistent in developing a line of thunderstorms over MO/IL/KY and dropping it E/SE into the TN Valley between 21-01Z this afternoon. Tried to time out the storms into both terminals but will need to make adjustments as storms develop. Expecting strong to possibly severe storms with strong winds, very heavy rain, and frequent lightning the main threats. The line should clear the area to the south this evening leaving mostly clear skies. The rainfall expected from the storms coupled with residual moisture, and light winds, patchy fog is possible tonight after 08Z at both terminals. Stumpf && .PRELIMINARY POINT TEMPS/POPS... Huntsville 72 96 74 93 / 60 20 20 20 Shoals 73 96 74 93 / 60 20 20 20 Vinemont 72 94 73 91 / 60 20 20 30 Fayetteville 71 95 72 89 / 50 20 20 20 Albertville 71 93 72 91 / 60 20 20 30 Fort Payne 70 93 70 90 / 60 20 20 30 && .HUN Watches/Warnings/Advisories... AL...NONE. TN...NONE. && For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jun 15, 1:56 PM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 156 PM CDT WED JUN 15 2016 ALZ001>010-016-TNZ076-096-097-161000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 156 PM CDT WED JUN 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... A LINE OF THUNDERSTORMS MAY BEGIN TO AFFECT NORTHWEST ALABAMA BETWEEN 5 AND 6 PM AND THEN MOVE ACROSS THE REST OF THE TENNESSEE VALLEY THIS EVENING. THUNDERSTORMS SHOULD BEGIN TO TAPER OFF BETWEEN 9 PM AND 10 PM OVER NORTHEAST ALABAMA. SOME STORMS MAY BE STRONG TO SEVERE WITH DAMAGING WINDS THE MAIN THREAT. LOCALIZED HEAVY DOWNPOURS AND FREQUENT LIGHTNING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY...AS A WEAK COLD FRONT MOVES ACROSS THE REGION. BRIEF HEAVY RAINFALL AND GUSTY WINDS REMAIN POSSIBLE WITH A FEW OF THE STRONGER STORMS. HOT AND HUMID CONDITIONS WILL ALSO CONTINUE ON THURSDAY...WITH HEAT INDICES BETWEEN 100 TO 105 DEGREES...MAINLY FOR LOCATIONS WEST OF THE INTERSTATE 65 CORRIDOR. SLIGHTLY COOLER AND LESS HUMID CONDITIONS ARE THEN EXPECTED FOR THE UPCOMING WEEKEND PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jun 15, 5:12 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
512 PM CDT WED JUN 15 2016
ALZ001-002-005-152245-
LAUDERDALE AL-COLBERT AL-LIMESTONE AL-
512 PM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE...EAST
CENTRAL COLBERT AND NORTHWESTERN LIMESTONE COUNTIES UNTIL 545 PM
CDT...
AT 512 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
KILLEN...OR 13 MILES EAST OF FLORENCE...MOVING NORTHEAST AT 55 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...ELKMONT...
ANDERSON...LESTER...LEGGTOWN...GOOD SPRINGS AND KINGTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8692 3499 8687 3498 8686 3478 8732
3480 8736 3480 8742 3478 8743 3476 8742
3473 8743 3470 8749 3490 8763 3501 8742
TIME...MOT...LOC 2212Z 240DEG 49KT 3486 8744
LNLocal storm report, Jun 15, 5:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
551 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM TSTM WND DMG LYNCHBURG 35.28N 86.36W
06/15/2016 MOORE TN EMERGENCY MNGR
EMA REPORTS MULTIPLE TREES DOWN IN LYNCHBURG.
&&
CSTUMPFLocal storm report, Jun 15, 5:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
555 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND DMG 8 N KILLEN 34.97N 87.52W
06/15/2016 LAUDERDALE AL EMERGENCY MNGR
EMA REPORTS TWO TREES DOWN IN GREEN HILL.
&&
CSTUMPFSpecial weather statement, Jun 15, 6:06 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 PM CDT WED JUN 15 2016
ALZ002-004-152345-
LAWRENCE AL-COLBERT AL-
606 PM CDT WED JUN 15 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAWRENCE AND
SOUTHEASTERN COLBERT COUNTIES UNTIL 645 PM CDT...
AT 605 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUSCUMBIA...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...LITTLEVILLE...LEIGHTON...
HATTON...NE SMITH...SPRING VALLEY...
NORTHWEST ALABAMA REGIONAL AIRPORT AND WHITEOAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3474 8777 3474 8774 3475 8772 3478 8749
3451 8738 3453 8753 3457 8753 3457 8778
TIME...MOT...LOC 2305Z 273DEG 26KT 3467 8770
KTWLocal storm report, Jun 15, 6:11 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 7 SW FAYETTEVILLE 35.07N 86.64W
06/15/2016 LINCOLN TN PUBLIC
REPORT VIA TWITTER OF TREES AND POWER LINES DOWN IN THE
KIRKLAND AND BELLVIEW AREA IN LINCOLN COUNTY TN.
&&
CSTUMPFLocal storm report, Jun 15, 6:14 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
614 PM CDT WED JUN 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND GST ATHENS 34.79N 86.96W
06/15/2016 E60 MPH LIMESTONE AL EMERGENCY MNGR
EMA REPORTS WIND GUSTS OF 60MPH.
0605 PM TSTM WND GST 3 N HAZEL GREEN 34.96N 86.57W
06/15/2016 E60 MPH MADISON AL TRAINED SPOTTER
SPOTTER NORTH OF HAZEL GREEN REPORTING WIND GUSTS OF
60MPH.
&&
CSTUMPFThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 5:12 PM CDT | Special Weather Statement | HUN | Limestone | 33 min |
| Jun 15, 5:46 PM CDT | Severe Thunderstorm Warning | HUN | Lauderdale, Lawrence, Limestone | 44 min |
| Jun 15, 5:58 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Limestone, Madison | 47 min |
| Jun 15, 6:06 PM CDT | Special Weather Statement | HUN | Colbert | 39 min |
| Jun 15, 6:17 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 28 min |
| Jun 15, 6:23 PM CDT | Severe Thunderstorm Warning | HUN | Colbert | 22 min |
| Jun 15, 6:33 PM CDT | Special Weather Statement | HUN | Morgan | 42 min |
| Jun 15, 6:35 PM CDT | Severe Thunderstorm Warning | HUN | Madison, Marshall, Morgan | 40 min |
| Jun 15, 6:48 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone | 27 min |
| Jun 15, 5:42 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 48 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2016Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.